Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatrics. 1999 Apr;103(4 Pt 1):730-7.

Stimulant medication withdrawal during long-term therapy in children with comorbid attention-deficit hyperactivity disorder and chronic multiple tic disorder.

Author information

  • 1Department of Psychiatry and Behavioral Science, SUNY at Stony Brook, Stony Brook, New York 11794-8790, USA.

Abstract

OBJECTIVES:

In this study we examined changes in attention-deficit hyperactivity disorder behaviors and motor and vocal tics during withdrawal from long-term maintenance therapy with stimulant medication.

METHODS:

Subjects were 19 children with attention-deficit hyperactivity disorder and chronic tic disorder who had received methylphenidate (n = 17) or dextroamphetamine (n = 2) for a minimum of 1 year. Children were switched to placebo under double-blind conditions. Treatment effects were assessed by using direct observations of child behavior in a simulated (clinic-based) classroom and behavior rating scales completed by parents and clinician.

RESULTS:

There was no change (group data) in the frequency or severity of motor tics or vocal tics during the placebo condition compared with maintenance dose of stimulant medication (ie, no evidence of tic exacerbation while receiving medication or of a withdrawal reaction). There was no evidence of tic exacerbation in the evening as a rebound effect. Treatment with the maintenance dose was also associated with behavioral improvement in attention-deficit hyperactivity disorder behaviors, indicating continued efficacy.

CONCLUSIONS:

Abrupt withdrawal of stimulant medication in children receiving long-term maintenance therapy does not appear to result in worsening of tic frequency or severity. Nevertheless, these findings do not preclude the possibility of drug withdrawal reactions in susceptible individuals.

PMID:
10103294
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk